Elephant tranquilizer linked to 19 deaths in Michigan

DETROIT (USA TODAY) — Officials say it is 10,000 times more potent than morphine and 100 times more potent than fentanyl.

Carfentanil — an animal tranquilizer being mixed with heroin and other street drugs — has been linked to at least 19 deaths in Wayne County since July, according to the Michigan Department of Health and Human Services. Carfentanil was also suspected but not confirmed in a Kent County case last month.

The confirmation Thursday from the state and Wayne County puts residents and health care providers on alert of the deadly danger the drug poses — a drug that officials say has no antidote.

"The Wayne County Medical Examiner reported 19 deaths associated with carfentanil, and in all cases where it was present, it was combined with other opioids including heroin, U47700 or other designer opioids," according to a news release Thursday.

The health department said there also has been an increase in severe opioid-related toxicity in southeastern and central Michigan reported to Michigan Regional Poison Control Center at Children’s Hospital of Michigan over the past week. It said many of the patients "fit the clinical picture expected with carfentanil but because there is no currently validated testing, these cannot be confirmed."

Eden Wells, chief medical executive for the state health department, said the laboratory that does toxicology testing is doing further analysis on samples from surrounding counties.

Carfentanil has been linked to multiple overdose deaths in neighboring Ohio, according to the news release.

"This is really scary. We know there have been some instances in Port Huron and New Haven where this has been suspected," said Judge Linda B. Davis, who is president of Families Against Narcotics and chairwoman of Gov. Rick Snyder's commission on opiate prevention. "It makes it more deadly than heroin already is. ... It is devastating communities."

According to the U.S. Centers for Disease Control and Prevention, carfentanil is "an extremely potent fentanyl analog" that was designed in 1974 and previously used exclusively for veterinary use with large animals, such as elephants. It is not approved for use in humans and has been shown to be 100 times more potent than fentanyl — which itself is a highly potent narcotic — in animal studies, according to the CDC.

According to the state health department, carfentanil mixed with heroin, and sometimes sold in pill form, puts residents at great risk of accidental overdose and death due to the extreme potency of the drug. Its effects occur within minutes of exposure — disorientation, coughing, sedation, respiratory distress or cardiac arrest and death.

“The street drug supply is probably more dangerous than usual because of carfentanil,” said Carl Schmidt, Wayne County chief medical examiner. “There are other derivatives of opiates that may be present as well, and may be more potent than fentanyl already is. As always, purchasing street drugs comes with a risk — you may get something other than what you think you bought.”

Lloyd Jackson, spokesman for the Wayne County medical examiner's office, agreed.

"This stuff is so deadly, you could die before you can get high," he said.

In August, the National Institute on Drug Abuse posted carfentanil warnings by authorities in Ohio and Florida, saying it has been linked to a significant number of overdose deaths nationwide.

On Sept. 22, the Drug Enforcement Administration issued a public health warning to the public and law enforcement — who may come into contact with it — about the health and safety risks of carfentanil. DEA acting administrator Chuck Rosenberg called carfentanil "crazy dangerous."

In response to the state's prescription drug and opioid abuse epidemic, Snyder announced that Michiganders can seek medical help for themselves or others without fear of prosecution in case of a potential drug overdose under legislation he signed Thursday.


To find out more about Facebook commenting please read the
Conversation Guidelines and FAQs

Leave a Comment